PRESCRIPTION CNS DEPRESSANTS (BENZODIAZEPINES) ADDICTION
Central Nervous System (CNS) depressants are medicines that include sedatives, tranquilizers, and hypnotics. These drugs can slow brain activity, making them useful for treating anxiety, panic, acute stress reactions, and sleep disorders.
CNS depressants cause drowsiness; sedatives are often prescribed to treat sleep disorders like insomnia and hypnotics can induce sleep, whereas tranquilizers are prescribed to treat anxiety or to relieve muscle spasms.
Some examples of CNS depressants grouped by their respective drug class are:
- Diazepam (Valium®)
- Clonazepam (Klonopin®)
- Alprazolam (Xanax®)
- Triazolam (Halcion®)
- Estazolam (Prosom®)
Non-Benzodiazepine Sedative Hypnotics
- Zolpidem (Ambien®)
- Eszopiclone (Lunesta®)
- Zaleplon (Sonata®)
- Mephobarbital (Mebaral®)
- Phenobarbital (Luminal®)
- Pentobarbital sodium (Nembutal®)
How do people use and misuse prescription CNS depressants?
Most prescription CNS depressants come in pill, capsule, or liquid form, which a person takes by mouth. Misuse of prescription CNS depressants means:
- taking medicine in a way or dose other than prescribed
- taking someone else's medicine
- taking medicine for the effect it causes — to get high
When misusing a prescription CNS depressant, a person can swallow the medicine in its normal form or can crush pills or open capsules.
How do CNS depressants affect the brain?
Most CNS depressants act on the brain by increasing the activity of gamma-aminobutyric acid (GABA), a chemical that inhibits brain activity. This action causes drowsy and calming effects that make the medicine effective for anxiety and sleep disorders.
People who start taking CNS depressants usually feel sleepy and uncoordinated for the first few days until the body adjusts to these side effects.
Other effects from use and misuse can include:
problems with movement and memory
lowered blood pressure
If a person takes CNS depressants long-term, he or she might need larger doses to achieve therapeutic effects. Continued use can also lead to dependence and withdrawal when use is abruptly reduced or stopped. Suddenly stopping can also lead to harmful consequences like seizures.
Can a person overdose on CNS depressants?
Yes, a person can overdose on CNS depressants. An overdose occurs when the person uses enough of a drug to produce life-threatening symptoms or death.
When people overdose on a CNS depressant, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can have short- and long-term mental effects and effects on the nervous system, including coma and permanent brain damage.
Can prescription CNS depressant use lead to addiction and substance use disorder?
Yes, use or misuse of prescription CNS depressants can lead to problem use, known as a substance use disorder (SUD), which takes the form of addiction in severe cases. Long-term use of prescription CNS depressants, even as prescribed by a doctor, can cause some people to develop a tolerance, which means that they need higher and/or more frequent doses of the drug to get the desired effects.
A SUD develops when continued use of the drug leads to negative consequences such as health problems or failure to meet responsibilities at work, school, or home, but despite all that the drug use continues.
Those who have become addicted to a prescription CNS depressant and stop using the drug abruptly may experience a withdrawal.
Withdrawal symptoms-which can begin as early as a few hours after the drug was last taken—include:
increased heart rate, blood pressure, and temperature with sweating
People addicted to prescription CNS depressants should not attempt to stop taking them on their own. Withdrawal symptoms from these drugs can be severe and—in the case of certain medications-potentially life-threatening.
How can people get treatment for prescription CNS depressant addiction?
There isn't a lot of research on treating people for addiction to prescription CNS depressants. However, people addicted to these medications should undergo medically supervised detoxification because the dosage they take should be tapered gradually. Counselling, either in an outpatient or inpatient program, can help people through this process.
THE PATH TO FREEDOM BEGINS HERE
Our team is just a call or click away to get you the assistance you need to help your loved one, or yourself.